The bleeding a woman experiences each month while using a hormonal birth control method, such as the Pill
, the patch
, or the NuvaRing
. Monthly withdrawal bleeding is not
the same thing as having a real menstrual period.
A woman using hormonal contraception will typically experience withdrawal bleeding when she is not exposed to any hormones from her birth control method, which is usually during the fourth week of her cycle:
- Pill Users: the placebo week of a 28-day pill pack
- Patch Users: the week the patch is left off
- NuvaRing Users: the week the ring is taken out
A withdrawal bleeding episode occurs during this week because the change in hormone dosage causes the uterine lining to weaken just enough to allow for some bleeding to occur. It is important to point out that withdrawal bleeding is due to the change in hormone levels, not a true period.
A withdrawal bleed can also occur after a course of progesterone therapy.
Also Known As: fake period, hormonal period